Alert archive / New Hampshire / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Gray, ME

September 18, 2018Cheshire County, Hillsborough County, Rockingham County, New Hampshire

NWS Gray, ME issued this flash flood warning at Sep 18, 2018, 8:07 AM EDT for Cheshire County, Hillsborough County, Rockingham County, New Hampshire. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 8:07 AM EDT (12:07 UTC)
Expired
Sep 18, 2018, 2:00 PM EDT
In force
6 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Cheshire County, NH, Hillsborough County, NH, Rockingham County, NH

The radar

The Boston radar (KBOX), 110 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 9:00 AM EDTFLASH FLOODDerry, NHFIRE DEPT. EVACUATED 7 PEOPLE BY BOAT AND 15 CARS FLOODED ON TINKHAM AVENUE.
Sep 18, 9:56 AM EDTHEAVY RAIN 4.364 Nw Derry, NH
Sep 18, 10:35 AM EDTFLASH FLOODMilford, NHWALL STREET, ALDER STREET, AND CROSBY STREET FLOODED.
Sep 18, 11:04 AM EDTHEAVY RAIN 5.01Auburn, NH
Sep 18, 11:21 AM EDTHEAVY RAIN 4.9Londonderry, NH
Sep 18, 11:25 AM EDTFLASH FLOODMilford, NHMASON RD. NEAR WILTON TOWN LINE CLOSED DUE TO CULVERT WASHOUT.
Sep 18, 12:37 PM EDTFLASH FLOODMilford, NHOX BROOK OUT IT ITS BANKS AND FLOODING MELENDY RD.
Sep 18, 1:00 PM EDTHEAVY RAIN 5.95Milford, NHREPORTED ON OUR FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS51 KGYX 181207
FFWGYX
NHC005-011-015-181800-
/O.NEW.KGYX.FF.W.0016.180918T1207Z-180918T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
807 AM EDT TUE SEP 18 2018

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Rockingham County in southern New Hampshire...
  Cheshire County in southern New Hampshire...
  Hillsborough County in southern New Hampshire...

* Until 200 PM EDT.

* At 806 AM EDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Manchester, Nashua, Derry, Keene, Hampton, Exeter, Jaffrey,
  Merrimack, Salem, Bedford, Milford, Hooksett, Amherst, Litchfield,
  Hollis, Epping, Peterborough, New Boston, Brentwood and Winchester.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 293 between mile markers 1 and 10.
 Interstate 93 between mile markers 0 and 25.

This also includes...
  Mount Monadnock and North Pack Monadnock.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4273 7241 4286 7251 4306 7236 4310 7204
      4302 7169 4304 7145 4301 7140 4303 7140
      4308 7087 4288 7089 4286 7103 4281 7107
      4281 7116 4274 7118 4274 7125 4270 7129

$$

Legro
2 follow-up statements
069 
WGUS71 KGYX 181318
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
918 AM EDT TUE SEP 18 2018

NHC005-011-015-181800-
/O.CON.KGYX.FF.W.0016.000000T0000Z-180918T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NH-Cheshire NH-Hillsborough NH-
918 AM EDT TUE SEP 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
ROCKINGHAM...CHESHIRE AND HILLSBOROUGH COUNTIES...

At 916 AM EDT, trained weather spotters reported heavy rain in 
Greenville with nearly 3.5 inches. Up to three inches of rain have 
already fallen in and around the Manchester area as well. Flash 
flooding is expected to begin shortly as additional heavy rain moves 
out of Massachusetts.

Some locations that will experience flooding include...
Manchester, Nashua, Derry, Keene, Hampton, Exeter, Jaffrey,
Merrimack, Salem, Bedford, Milford, Hooksett, Amherst, Litchfield,
Hollis, Epping, Peterborough, New Boston, Brentwood and Winchester.

Additional rainfall amounts of 1 or 2 inches are possible in the 
warned area, as rainfall rates may exceed 3 inches per hour in the 
next area of heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4273 7241 4286 7251 4306 7236 4310 7204
      4302 7169 4304 7145 4301 7140 4303 7140
      4308 7087 4288 7089 4286 7103 4281 7107
      4281 7116 4274 7118 4274 7125 4270 7129

$$

Legro
621 
WGUS71 KGYX 181759
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
159 PM EDT TUE SEP 18 2018

NHC005-011-015-181808-
/O.EXP.KGYX.FF.W.0016.000000T0000Z-180918T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NH-Cheshire NH-Hillsborough NH-
159 PM EDT TUE SEP 18 2018

...THE FLASH FLOOD WARNING FOR ROCKINGHAM...CHESHIRE AND HILLSBOROUGH
COUNTIES WILL EXPIRE AT 200 PM EDT...

The heavy rain has ended. Some minor flooding and high water may 
still be occurring. Be sure to heed the advice of local authorities 
and remember, turn around don't drown.

LAT...LON 4273 7241 4286 7251 4306 7236 4310 7204
      4302 7169 4304 7145 4301 7140 4303 7140
      4308 7087 4288 7089 4286 7103 4281 7107
      4281 7116 4274 7118 4274 7125 4270 7129

$$

Legro

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:46 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 18, 6:46 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
646 AM EDT Tue Sep 18 2018

.SYNOPSIS...
Heavy rainfall will continue across southern New Hampshire and
extreme southwest Maine today due to the remnants of Florence
moving through the region. Over central and northern areas
mainly dry conditions expected. The system will be fast moving
and exit by this evening followed by clearing, cooler and drier
air for the mid to latter part of the week as high pressure
builds into the region. A more substantial cold front arrives
Friday bringing more dry weather and fall like temperatures to
the area.

&&

.NEAR TERM /TODAY/...
645AM UPDATE...
Have made some adjustments to forecast rainfall and rain chances
based on latest radar trends and observations. Lebanon, NH has
already reported an inch of rain, so this activity is dropping
moderate to heavy rain. It is moving fairly quickly, though, and
should be offshore by early afternoon.

ORIGINAL DISCUSSION...
Axis of rainfall has begun orienting itself such that southern
and central portions of New hampshire will likely see the most
persistent rainfall, extending eastward into southern Maine.
This is occurring along and north of a developing frontal
boundary extending eastward from the remnants of tropical system
Florence. With a very humid air mass in place, and tropical
moisture being advected into the frontal boundary, expect a
solid 1 to 3 inches of rainfall within this axis before it moves
offshore this evening. Although flash flooding is possible
especially if some deeper convection can develop, the threat
remains too low for a watch. Temperatures today will be cooler
due to cloud cover and rainfall, but will still make the mid 70s
in most places. Meanwhile, a cold front drops in from the north
later in the day shifting winds to the north and bringing drier
air in.

&&

.SHORT TERM /TONIGHT AND WEDNESDAY/...
After the cold front moves through, expect cool and dry air to
move in from the north. Some showers may linger into Tuesday
night or even Wednesday morning. Temperatures will be 10 to 15
degrees colder for highs on Wednesday in the cooler air mass.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A high amplitude ridge of high pressure builds across the
eastern U.S. Wed night and Thu with cool and dry conditions. By
Thu night into Fri a return south to southwest flow will
increase after the passage of a warm front and then briefly
bring a return to warmer temps and higher humidity. By Fri night
a strong Canadian cold front associated with a Canadian clipper
will move through the area, a few showers will accompany the
front. Behind the front a large Canadian ridge of high pressure
builds east from the Great Lakes across the northeast with much
cooler and drier air making it feel more like fall. The cool dry
conditions will last into early next week.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Short Term... IFR conditions are likely in the heavier rain
moving through southern New Hampshire and southern Maine today,
but conditions may remain VFR north of this. Should return to
VFR tonight or at latest Wednesday morning.

Long Term...Mainly VFR except MVFR in scattered showers Thu
night through Fri night.

&&

.MARINE...
Short Term...Low pressure tracks across southern New England and
exits through the Gulf of Maine today. Winds may occasionally
gust to 20 or 25 KT but not widespread enough for a Small Craft
Advisory. A cold front drops down from the north tonight with
northeast winds behind it tonight into Wednesday again gusting
to near 25 KT.

Long Term...Winds and seas will remain below SCA levels Thu into
early Fri. By Fri afternoon an increasing south to southwest
flow in advance of an approaching cold front will likely
require a SCA. The cold front moves across the waters Fri night
with SCA conditions possible for a time over the outer waters behind
the cold front as winds become north and then northeast.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Kimble
Hazardous weather outlook, Sep 18, 3:18 AM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 AM EDT Tue Sep 18 2018

MEZ018-023-NHZ007-008-010>015-190730-
Interior York-Coastal York-Sullivan-Merrimack-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
318 AM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

The remnants of Florence are forecast to move through New England
today and exit the region by this evening. A stripe of heavy
rainfall is likely across southern New Hampshire and extreme
southwest Maine today with rainfall mainly in the 1-2 inch range
with some locally higher amounts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-019>022-024>028-NHZ001>006-009-190730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-Belknap-
318 AM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-190730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 AM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The remnants of tropical system Florence are expected to pass south
of the waters today. Strongest winds are expected to remain south of
the coastal waters, but some heavy rain may result in very low
visibility south of Cape Elizabeth.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:54 AM EDTAreal Flood AdvisoryGYXHillsborough, Rockingham3 hr
Sep 18, 9:34 AM EDTAreal Flood AdvisoryGYXRockingham3 hr
Sep 18, 11:00 AM EDTRiver Flood WarningGYXHillsborough3 hr

Nearby

Flash Flood Warnings in New Hampshire, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.